Hail, Boulder
- When
- June 8, 2:40 PM MST
- Where
- Boulder County, 3.17 mi E of Boulder Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -105.160
Severe thunderstorms erupted around metro Denver late in the afternoon and spread eastward across the plains. Very large hail ranging from quarter to tennis ball size was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms erupted around metro Denver late in the afternoon and spread eastward across the plains. Very large hail ranging from quarter to tennis ball size was reported. The largest hail fell across Douglas and Elbert counties. The storms also produced one brief tornado and an outflow wind gust to 64 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 1:42 PM MST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 242 PM MDT Sat Jun 8 2019 .SHORT TERM...(This evening through Sunday) Issued at 242 PM MDT Sat Jun 8 2019 The cold front is just about south of our area now, with temperatures dropping a little. The stronger winds with gusts to 30 mph or so have also arrived. Stratus immediately behind the front dissipated with the daytime heating, but this should reform later tonight. As expected, the stronger thunderstorms are developing on the front east of our area, but there is weaker convection developing where the winds are interacting with the warmer terrain on the east slopes of the Front Range. These showers should continue to develop and spread southward through the evening, then diminish later tonight. It still looks like there may be a period this evening where there is jet support for more widespread shower activity, but after that we're left with just the shallow moisture layer, so we may wind up just having the stratus deck without much precip late tonight into Saturday. For Saturday, there's some question about how quickly the stratus will dissipate. The cold air if fairly deep with a sharp inversion, which will limit the amount of mixing and the impact it has on the cloud deck. At this point, we'll plan on decent clearing during the afternoon which would allow the temperatures to get up to around 60 on the plains. This is similar to what happened in central Wyoming today. If the clouds are more persistent, this may still be too warm. We'll hang on to a chance of showers mainly over the east side of the mountains south of I-70 in the afternoon, but there may not be enough moisture above the stable layer to support this. .LONG TERM...(Sunday night through Saturday) Issued at 242 PM MDT Sat Jun 8 2019 A drier and relatively stable northwesterly flow aloft will be over the forecast area for Monday and Tuesday. Little in the way of qpf Sunday night through Tuesday afternoon. A weak upper level disturbance embedded in the flow aloft is progged to clip the northeast plains Monday evening, but it should still be too far north and east to impact the northeast plains. A moderate northwesterly flow aloft will be over the area Tuesday afternoon, with possibly enough moisture to trigger isolated thunderstorms in the afternoon/early evening. Wednesday through Thursday, the flow aloft will be more westerly with slightly warmer temperatures expected. Overall coverage of thunderstorms each afternoon/evening will be isolated to scattered, with the best chance over the mountains. Another weak disturbance may move across northern CO Thursday night into Friday, so precipitation coverage may be more widespread over the cwa at that time. The pattern persists into next weekend, with a weak trough producing a fairly moist westerly flow aloft. This will result in higher pops over much of the forecast area at that time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 242 PM MDT Sat Jun 8 2019 Northeast winds gusting to 20-30 knots will continue into this evening, diminishing to less than 20 knots by 06z. MVFR ceilings will develop around 00z-02z along with scattered rain showers. These conditions will continue into Sunday morning, with showers decreasing by then. Expect lifting ceilings Sunday morning, above 3000 feet by 17z, with clouds breaking up between 19z and 22z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1121 AM MDT Sat Jun 8 2019 COZ030>051-091730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1121 AM MDT Sat Jun 8 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A cold front will bring north winds gusting in the 30 to 40 mph range this afternoon along with cooler temperatures. There is a slight chance of thunderstorms east of Sterling, Akron, and Limon, and also over the mountains. More numerous rain showers are expected east of the mountains overnight tonight. The winds will diminish by late evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday it will be cooler with a chance of showers. For Monday through Wednesday, expect below normal temperatures, with only a slight chance of afternoon and evening thunderstorms mainly across the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Gimmestad/Cooper
The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
28 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A weak tornado touched down briefly in open country, no damage was observed.
Large hail shattered sky lights.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818472, 818473, 818474, 818475, 818476, 818477, 818478, 818479, 818485, 818489, 818491, 818494, 818495, 818497, 818499, 818500, 818501, 818502, 818503, 818504, 818505, 818506, 818507, 818516, 818508, 818517, 818509, 818511, 818512, 818513.